DLB Hallunications

Discussion in 'End of life care' started by McG, Sep 22, 2015.

  1. McG

    McG Registered User

    Sep 22, 2015
    2
    Hi all
    My mother has suddenly declined following a long stay in hospital and is now experiencing nighttime hallucinations. She is at home on palliative care. Having read the research on the website, I think she has DLB.
    I will discuss this with our GP as I don't want to over medicate her especially on anti psychotics. I am a mental health professional myself.
    I'm wondering if a visual nighttime mobile would be helpful, to calm the more distressing hallucinations, or harmful? Does anyone have any experience?
    She can go for up to three days with no sleep!
    Any advice would be welcome
     
  2. Cat27

    Cat27 Volunteer Moderator

    Feb 27, 2015
    10,340
    Merseyside
    My advice would be to contact the GP.
    I've no experience of mobiles etc.
     
  3. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,675
    North West
    I don't believe that hallucinations are exclusive to one particular condition which causes dementia. Your mum's problem certainly needs to be investigated. I think you are very wise to be wary of anti-psychotics.
     
  4. nitram

    nitram Registered User

    Apr 6, 2011
    19,244
    Male
    North Manchester
    No experience of mobiles.

    My wife suffered from DLB. A combination of Memantine and a very low dose of Sodium Valproate was effective in lessening visual and auditory hallucinations and the agitation they caused.

    This combination was continued when all other medication for co-morbidities was withdrawn for her final 3 months of palliative care.
     
  5. Aitchbee

    Aitchbee Registered User

    Nov 3, 2013
    87
    My Mum has DLB. She hallucinates all the time but usually isn't distressed by them. She was given Memantine but was taken off this med as it didn't suit her. The psychiatrist suggested she was given low dose Quetiapine but we are reluctant to give her that unless she becomes more distressed. Mum often does not sleep for over 48 hours and then crashes out and sleeps all day. She was given melatonin for 3 months to see if her sleep pattern could be restored but it hasn't worked for Mum (I have heard that it does work for some people with DLB)

    I don't know about mobiles but we have found that Mum is better with the minimum of visual distractions in the room as she tends to think objects in the room and on walls are other people, buses, shops, etc.!
     
  6. nitram

    nitram Registered User

    Apr 6, 2011
    19,244
    Male
    North Manchester
    "The psychiatrist suggested she was given low dose Quetiapine but we are reluctant to give her that unless she becomes more distressed."

    My wife's consultant psychiatrist considered a low dose of Quetiapine for agitation and tremors but referred her to the adult movement disorders consultant for a second opinion who ruled it out, the second consultant also said that he could stop the tremors with Levodopa, Carbidopa, or Sinamet but that would most likely turn her into 'an hallucinating idiot' (his words).
     
  7. Aitchbee

    Aitchbee Registered User

    Nov 3, 2013
    87
    Thanks Nitram for the info. It is hard to know what to do for the best when it comes to medications. Even the experts don't always agree. Rivastigmine has suited Mum best but the medics don't want to increase the dose because Mum has a low pulse rate.

    I hope you can get something sorted for your Mum's hallucinations, McG.
     
  8. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,987
    Suffolk
    OH ( Alzheimer's, vascular) had delusions/hallucinations at one stage and was put on Quetiapine as an emergency solution. He was on quite a high dose before he 'recovered'. The Quetiapine was the slowly stopped and memantine introduced, and this, together with the donepezil which he had been on for several years, managed the condition.
     
  9. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,675
    North West
    #9 stanleypj, Sep 22, 2015
    Last edited: Sep 22, 2015
    Do you think that point about Levodopa etc was valid nitram? I'm sure you will have checked it out and will know that those meds are widely, and pretty successfully, used in the treatment of PD. Is the 'idiot' danger (to use his very dated and offensive descriptor) something specific to DLB do you know?
     
  10. nitram

    nitram Registered User

    Apr 6, 2011
    19,244
    Male
    North Manchester
    I believe there was some validity in the comment.
    On checking there was of course no 100% clear picture but enough negative comment to persuade me to agree to the small dose of Sodium Valporate - an anti epileptic - which combined with Memantine was successful.

    Other medications...
    ...levodopa (a medication used to treat Parkinson's disease) can help reduce movement problems, although it can also worsen hallucinations and other psychotic symptoms, so it needs to be carefully monitored by your doctor

    http://www.nhs.uk/Conditions/dementia-with-lewy-bodies/Pages/Treatment.aspx

    Background: One of the core clinical features of dementia with Lewy bodies (DLB) is extrapyramidal syndrome (EPS). Levodopa is currently the gold standard oral therapy for Parkinson's disease (PD), but its use in DLB has been tempered by concerns of exacerbating neuropsychiatric symptoms.
    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1739807/

    The dose of Epilim (Sodium Valproate) was very low - 50mg/day titrated to 100mg/day - so no side effects were expected or occurred, normal dosage is very much higher

    Adults
    Dosage should start at 600mg daily increasing by 200mg at three-day intervals until control is achieved. This is generally within the dosage range 1000mg to 2000mg per day, ie 20-30mg/kg/day body weight. Where adequate control is not achieved within this range the dose may be further increased to 2500mg per day.

    https://www.medicines.org.uk/emc/medicine/23020

    The use of Eplim was 'off label' but it is interesting to note that at one stage it was hailed as a possible Alzheimer's wonder drug
    http://www.news-medical.net/news/2008/12/08/43844.aspx
    http://www.theguardian.com/society/2008/dec/07/alzheimers-epilim-epilepsy-mental-health

    In the discussion about the use of Levodopa a critical point was whether the Lewy Body or the Parkinson's box should be ticked ie was it LBD or Parkinson's Dementia.
    The deciding factor was which came first signs of dementia - memory, cognition - or signs of Parkinsonism - gait,rigidity,tremors,cogwheel arms - I cast my vote in favour of LBD.
     
  11. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,675
    North West
    Thanks nitram. That's extremely helpful. As I knew you would, you researched it thoroughly.:)
     
  12. tweetypie

    tweetypie Registered User

    Mar 16, 2012
    37
    My mum has Alzheimer's and was always good at massaging and I've also got the gift.

    My mum would always become more relaxed when I gave her a massage, even just a shoulders massage if she sat in a dining chair.

    Sometimes if she was not herself and suffering I would give her a massage whilst she lay in bed on her side. She always relaxed more and would sleep afterwards.

    Not sure if this is the same for everyone but you could try this.

    Maybe get her to choose an oil she likes the smell of and massage that into her - the smell may help her and bring comfort.

    Hope this is of some help :)
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.